Hail, Addison
- When
- May 17, 7:30 AM EST
- Where
- Addison County, 0.85 mi SE of New Haven Mills
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.090, -73.110
Dime size hail reported.
A weak area of low pressure and associated front moved across northern NY and Vermont during the afternoon and evening hours of May 17th. This system moved across a relatively unstable airmass across the region that resulted in numerous showers and thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A weak area of low pressure and associated front moved across northern NY and Vermont during the afternoon and evening hours of May 17th. This system moved across a relatively unstable airmass across the region that resulted in numerous showers and thunderstorms.
Some of the thunderstorms were severe with damaging winds and large hail upward of golf ball size (1.75 inches diameter). In addition there was heavy rain and some training of thunderstorms that quickly produced 2 to 3 inches of rain. some of these areas had actually witnessed 1/2 to 1+ inches of rain the preceding day, making it more vulnerable to flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 17, 6:32 AM EST, 58 minutes earlier.
Area Forecast Discussion National Weather Service Burlington VT 732 AM EDT Sat May 17 2025 .SYNOPSIS... Warm and humid conditions will continue to support widely scattered showers and thunderstorms this afternoon. Strong to severe thunderstorms will be possible this afternoon. After the recent stretch of warmth, much cooler conditions arrive SUnday and will linger into the first half of next week. && .NEAR TERM /THROUGH SUNDAY/... As of 721 AM EDT Saturday...Showers and thunderstorms have already begun popping up across the region this morning, with several rounds of precipitation expected throughout the day. A few minor adjustments were made with this update, with the forecast generally on track. Previous Discussion...An upper level low centered over the Great Lakes will continue to meander eastward, with the showery and active weather pattern continuing. Some patchy fog that developed overnight in locations where rain fell yesterday will gradually diminish through the morning. Several rounds of showers and possible thunderstorms are expected today, with the first round of showers moving through in the early morning and then additional convection in the afternoon. The greatest chances for strong to locally severe thunderstorms looks to be between noon and 8 PM, although some convection may develop even earlier. SPC continues to maintain the Slight Risk across the region. Tall CAPE profiles and high PWAT values also support locally heavy rainfall rates in storms that do develop. WPC continues to maintain a Marginal Risk ERO given the higher rainfall rates, with the greatest threat for any flash flooding in locations that receive multiple rounds of showers. In general, about 0.5 to 1.0 of rain can be expected today, although it will largely depend on where showers develop. Another day of warmer temperatures is expected, with highs generally in 70s to near 80 degrees. A cold front will push through the region late tonight, with a much cooler airmass filtering into the region. Overnight low temperatures tonight will be much cooler than previous nights, generally in the upper 40s to mid 50s. Showers will continue to persist late tonight into SUnday as the upper low tracks across northern New York. High temperatures will struggle on Sunday, only climbing into the 50s and low 60s after the recent warmth. && .SHORT TERM /SUNDAY NIGHT/... As of 413 AM EDT Saturday...A deep upper low will remain just to our northeast on Monday, but will gradually pull away. During the day, it will absorb another shortwave. With sufficient moisture lingering, showers should redevelop, especially over northern mountains. Breezy northwest winds 10 to 15 mph and gusts to 25 underneath abundant cloud cover will result in a well below normal temperature forecast. Temperatures will mainly stay in the 50s, though a spot 60 is possible in the lower Connecticut River Valley. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 413 AM EDT Saturday...For Tuesday, the upper low responsible for our stretch of active weather will shift far enough east that its influence should end. However, another upper low will quickly take its place out of the north. Ensemble forecasts depict a range of different scenarios due to disagreement on the track of the new upper low. NBM probabilities of precipitation suggest keeping a 20-40 percent chance of rain in the forecast, mainly over northern Vermont. The overall weather pattern favors above normal precipitation. After what appears to be a dry Wednesday morning, the new upper low phases with a potent system across the Plains and then subsequently gets blocked by an amplifying ridge across the Canadian Maritimes. A broad, slow moving area of low pressure will loft precipitation northwards late Wednesday as it moves up the Ohio River Valley. Then the question will become when can stacked low pressure finally get out of here. Ensemble MSLP suggests its still hanging near the Gulf of Maine on Saturday. Expect wet and cool conditions to prevail the latter half of next week. && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... Through 12Z SUNDAY...VFR conditions currently prevail across all terminals, with just some lingering IFR at KMPV from low stratus and patchy fog. Several rounds of showers and thunderstorms are expected throughout the day today, with visibility restrictions possible within any heavier showers that pass through. While confidence is high that showers and thunderstorms will occur, there is lower confidence in the exact timing and placement of these showers so PROB30 groups were utilized throughout the forecast period. After all of the precipitation, MVFR ceilings are likely to develop later this afternoon into the overnight hours. Winds will continue out of the southwest and could gust 15-20 knots at times, higher in thunderstorms. Winds will become more westerly towards the end of the forecast period. Outlook... Sunday: Mainly MVFR, with local IFR possible. Definite SHRA. Sunday Night: Mainly MVFR, with local IFR possible. Likely SHRA. Monday: Mainly MVFR, with areas VFR possible. Chance SHRA. Monday Night: Mainly MVFR, with areas VFR possible. Chance SHRA. Tuesday: Mainly MVFR, with local VFR possible. Slight chance SHRA. Tuesday Night: Mainly MVFR, with areas VFR possible. NO SIG WX. Wednesday: Mainly VFR, with areas MVFR possible. Slight chance SHRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Kremer NEAR TERM...Kremer SHORT TERM...Haynes LONG TERM...Haynes AVIATION...Kremer
Hazardous Weather Outlook National Weather Service Burlington VT 304 AM EDT Sat May 17 2025 NYZ026>031-034-035-087-VTZ001>011-016>021-180715- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Eastern Franklin- Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor- Eastern Windsor- 304 AM EDT Sat May 17 2025 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. Isolated to scattered strong to severe thunderstorms are possible mainly from around noon through 8 PM Saturday. Damaging winds, large hail, and localized heavy rainfall are the main threats. Locations where multiple rounds of thunderstorms occur will be susceptible to flash flooding. Have a plan in place for thunderstorms tomorrow and be ready to head indoors. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Burlington VT
743 AM EDT Sat May 17 2025
NYZ026-029-087-171230-
Northern St. Lawrence NY-Southeastern St. Lawrence NY-
Southwestern St. Lawrence NY-
743 AM EDT Sat May 17 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL ST. LAWRENCE COUNTY
THROUGH 830 AM EDT...
At 743 AM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 11 miles northwest of
Morristown Village to near Kring Point State Park to near Fort Drum
to near Carthage to Whetstone Gulf State Park. Movement was north at
45 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
De Peyster, Chippewa Bay, Morley, Talcville, South Edwards, Degrasse,
Newton Falls, North Gouverneur, West Fowler, West Pierrepont, East De
Kalb, Aldrich, Lisbon, Richville, Nelson Corner, Russell,
Fullerville, Hammond, Gouverneur Village, and Canton Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4441 7579 4442 7579 4442 7581 4443 7577
4444 7579 4445 7577 4445 7578 4447 7577
4447 7579 4451 7575 4473 7543 4476 7540
4477 7541 4479 7536 4465 7508 4423 7496
4407 7510 4440 7584
TIME...MOT...LOC 1143Z 195DEG 38KT 4470 7580 4435 7584 4409 7572 4394
7554 4369 7551
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
HaynesSpecial Weather Statement
National Weather Service Burlington VT
819 AM EDT Sat May 17 2025
VTZ005-006-008-009-017-018-171315-
Eastern Chittenden VT-Western Chittenden VT-Washington VT-
Western Addison VT-Lamoille VT-Eastern Addison VT-
819 AM EDT Sat May 17 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN LAMOILLE...NORTH
CENTRAL ADDISON...SOUTHEASTERN CHITTENDEN AND NORTHWESTERN WASHINGTON
COUNTIES THROUGH 915 AM EDT...
At 819 AM EDT, Doppler radar was tracking a strong thunderstorm over
Bristol, moving northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
North Moretown, Irasville, Weybridge, Mount Worcester, West Lincoln,
Jericho Center, Huntington Center, Stowe, Bristol, Underhill Center,
Monkton Ridge, South Duxbury, Waterbury Village, North Duxbury,
Lincoln, Monkton, North Fayston, Waitsfield, Monkton Boro, and Little
River State Park.
This includes Interstate 89 between mile markers 57 and 81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4398 7302 4405 7326 4456 7299 4447 7242
TIME...MOT...LOC 1219Z 218DEG 34KT 4413 7306
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HaynesThe Burlington radar (KCXX), 47 km away, was scanning. The volume nearest the first event began at 12:30 UTC.
9 thunderstorm wind, 7 hail, 6 flash flood. Local standard time, as filed.
Dime size hail reported.
Tree down on Berlin road as well a reports of other downed trees in the vicinity.
Dime size hail reported.
Several reports of road closures and/or washouts in the Cambridge/Jeffersonville area. These include, but are not limited to Route 15 east of the Wrong Way Bridge, Bartlett Hill Rd. and Williamson Rd.
Golf ball size hail reported as well as other numerous reports of 1 inch or greater hail in Charlotte.
Several reports of 1 inch diameter hail and possibly larger throughout Hinesburg.
Several trees and large branches and leaf debris across Charlotte in the Spear-Hinesburg Road intersection, including Sheehan Green road.
Several reports of 1 inch diameter hail and possibly larger throughout eastern St. George and SE Williston along and east of Oak Hill Road.
Several trees and questionable structured Silo downed by thunderstorm winds along Oak Hill road in southern Williston and St. George near Lake Iroquois.
Numerous reports of 1 inch diameter or larger hail in Richmond, with photographs, including a few that measured just slightly larger than golf ball size (1.75 inch diameter).
Tree down on powerlines on Gorham lane as well as other branch debris across the Middlebury.
Tree and other debris down on Reynolds road.
Golf ball size hail reported in Smugglers Notch State Park with several reports of 1 inch diameter hail in Stowe.
Stream out of banks and flooding Bostwick Road with debris on road.
Two trees snapped by thunderstorms winds in the Price Chopper shopping plaza.
Several trees downed by thunderstorm winds along West Jay road.
Road washouts along Lincoln Gap Road.
Country Club of Barre and several other tree damage reports across Plainfield.
Several reports of roads closed due to flash flooding and/or debris on roadways in the Montpelier and East Montpelier areas. This includes, but is not limited to U.S. Route 2 near the Pioneer St. Bridge and U.S. Route 14.
Numerous roads either compromised or washed out by flash flooding in the Warren/Waitsfield areas. These include, but are not limited to, VT Route 100, Brook Rd., Sherman Rd., and Tucker Hill Rd.
Several reports of large trees downed by thunderstorm winds across Hartford and White River Junction, including some uprooted, split at the top and falling onto property and causing damage. Also reports of large hail in excess of one inch diameter and localized road washouts and flooding. Some of the main roads impacted included Hillcrest Terrace, Lily Pond road, Gates and Main streets.
Several roads compromised by flash flooding the White River Junction/Hartford area, affecting many residences and businesses. This included, but was not limited to North Main St., Gates St., Fairview Terrace, Maple St., and the VA Hospital off the VA Cutoff Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2025Every state in 2025This day in weather historyWarnings in Vermont, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1246201, 1246202, 1246203, 1246494, 1246242, 1246243, 1246246, 1246251, 1246250, 1246249, 1246257, 1246265, 1246262, 1246423, 1246270, 1246275, 1246462, 1246328, 1246470, 1246486, 1246331, 1246516.